Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS Denver/Boulder, CO

July 21, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2018, 6:34 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 6:34 PM MDT (00:34 UTC)
Expired
Jul 21, 2018, 7:00 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3108 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS55 KBOU 220034
SVRBOU
COC039-073-220100-
/O.NEW.KBOU.SV.W.0196.180722T0034Z-180722T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
634 PM MDT SAT JUL 21 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...
  Central Lincoln County in east central Colorado...

* Until 700 PM MDT.

* At 634 PM MDT, a severe thunderstorm was located 9 miles north of
  Punkin Center, or 18 miles south of Limon, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Elbert and central Lincoln Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3885 10379 3908 10389 3919 10361 3889 10351
TIME...MOT...LOC 0034Z 249DEG 12KT 3900 10372 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:17 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 3:17 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
317 PM MDT Sat Jul 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 317 PM MDT Sat Jul 21 2018

Short term models remain in good agreement showing convection
over the mountains and foothills this afternoon spreading eastward
along outflow boundaries through the late afternoon and evening.
ML CAPEs reach 500-1000 J/kg over most of the area, but up to 2000
J/kg over the northeastern plains where more moisture will
reside. Can't rule out a brief severe storm over the eastern
plains. Elsewhere, brief heavy rain and gusty winds look to be the
main threat from the storms.

Convection should end by mid to late evening across the area as
the airmass stabilizes. Due to cloud cover and high dew points,
expect a warm night with lows in the 60s for northeast Colorado.

For Sunday, a weak front from the north will push through mid to
late morning. As a result, highs will be slightly cooler. Airmass
stays about as moist as today with precipitable water values
around an inch to a little higher over northeast Colorado. Over
the higher terrain, precipitable water values will be around
three-quarters of an inch. ML CAPE climbs 1000-2000 J/kg over the
eastern plains. There may be enough shear to produce a few severe
storms with damaging winds and large hail. Farther west across the
Urban Corridor and Front Range, heavy rainfall will be the
primary threat.

.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM MDT Sat Jul 21 2018

Medium range models continue to show a relatively moist week ahead
of us as the center of the upper ridge gradually migrates
westward, leaving northern Colorado under northwesterly flow
aloft. Today's satellite imagery shows there is a fair amount of
mid-level moisture and instability on the west side of the upper
ridge, rotating over Nevada and Utah. Over the next couple days,
this moisture will be migrating over Colorado. Ample mid-level
moisture is forecast to continue moving over the central Rockies
through much of the upcoming week.

Monday afternoon and evening appear to be the first period with
the chance to produce heavy rainfall. At low levels, a cold front
will move into northern Colorado tomorrow night with north and
northeast winds continuing over northeast Colorado through Monday.
This upslope pattern will help to hold low level moisture in the
region while moisture aloft moves over from the west. Model
soundings indicate that precipitable water values should be over 1
inch, and possibly approaching 1.25 inches. Afternoon convection
will have the chance to be slow moving and becoming anchored to
higher terrain in the foothills. Will go with likely pops for now
and be keeping an eye out for heavy rain as additional model runs
come in.

The moist weather pattern is then expected to continue through
most of the week. MOS guidance is drier by Wednesday, but it is
possible that each day will be a repeat of the previous day as
moisture is re-cycled by the heating of each new day. The presence
of precipitation will also help to cool temperatures down on
successive days. It may be that the monsoon is ready to kick in
and stick around for a few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 317 PM MDT Sat Jul 21 2018

VFR conditions will prevail through Sunday. Thunderstorms will
spread east across the Denver this afternoon and early evening,
through 02Z. Wind gusts to 40 knots and brief heavy rain will be
the main threats with the storms. Winds will become a drainage
direction overnight. A weak front will cause winds to shift
northerly after 16Z Sunday. Another round of scattered
thunderstorms are expected to move across the Denver area Sunday
afternoon and evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Dankers
AVIATION...Meier
Hazardous weather outlook, Jul 21, 10:51 AM MDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Sat Jul 21 2018

COZ030>051-221700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Sat Jul 21 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains by early
afternoon, spreading onto the plains this afternoon and near the
eastern border this evening. The main threat from the storms today
will be heavy rainfall. Some of the storms could produce 1 to 2
inches of rain in an hour, which could produce minor flooding.
A couple of severe thunderstorms will be possible over the
northeast plains with wind gusts to 60 mph and hail to one inch
in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely in the mountains and
foothills late Sunday and again late Monday...with scattered
storms over the plains during the evening periods. The chance of
showers and thunderstorms will continue all next week, especially
over the mountains. Heavy rain can be expected with some of the
storms, and a few severe thunderstorms will also be possible.
Temperatures will be around seasonal normals or slightly cooler
for much of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 21, 5:24 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Denver CO
524 PM MDT SAT JUL 21 2018

COZ042-220015-
Northeast Weld County CO-
524 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
615 PM MDT...

At 524 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Panorama Point to 3 miles southwest of
Keota, or along a line extending from 25 miles southwest of Kimball
to 33 miles northwest of Fort Morgan. Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grover, Pawnee Buttes and Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4064 10379 4064 10425 4100 10423 4100 10379
TIME...MOT...LOC 2324Z 264DEG 12KT 4102 10406 4068 10413

RPK
Local storm report, Jul 21, 5:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     3 NNW PAWNEE BUTTES     40.86N 104.01W
07/21/2018  M65 MPH          WELD               CO   MESONET

&&
Local storm report, Jul 21, 5:58 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 NNE KEOTA             40.76N 104.05W
07/21/2018  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            HAILED FOR ABOUT 20 MINUTES.

&&
Local storm report, Jul 21, 6:04 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     5 N PAWNEE BUTTES       40.89N 104.00W
07/21/2018  M64 MPH          WELD               CO   MESONET

&&
Special weather statement, Jul 21, 6:10 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
610 PM MDT SAT JUL 21 2018

COZ045-046-049-220045-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
610 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHEASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND NORTH CENTRAL
LINCOLN COUNTIES UNTIL 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Cottonwood Valley, or 22 miles north of Limon, moving
east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3945 10390 3970 10377 3969 10348 3943 10355
TIME...MOT...LOC 0009Z 276DEG 18KT 3957 10382

RPK
Special weather statement, Jul 21, 6:15 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
615 PM MDT SAT JUL 21 2018

COZ041-046-047-220045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
615 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Simla to 5 miles southwest
of Forder, or along a line extending from 22 miles southwest of Limon
to 47 miles north of La Junta. Movement was east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Simla, Kutch, Forder, Punkin Center and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10405 3913 10408 3916 10408 3921 10363
      3855 10359 3854 10405
TIME...MOT...LOC 0015Z 248DEG 20KT 3903 10397 3863 10380

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:00 PM MDTSevere Thunderstorm WarningBOUWeld30 min
Jul 21, 6:10 PM MDTSpecial Weather StatementBOUElbert35 min
Jul 21, 6:15 PM MDTSpecial Weather StatementBOULincoln30 min
Jul 21, 7:00 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jul 21, 7:40 PM MDTSpecial Weather StatementBOULogan50 min
Jul 22, 4:48 PM MDTSpecial Weather StatementBOUElbert42 min
Jul 22, 4:55 PM MDTSpecial Weather StatementBOULincoln35 min
Jul 22, 5:34 PM MDTSpecial Weather StatementBOUPark26 min
Jul 22, 5:44 PM MDTSpecial Weather StatementBOUJackson31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.